Alert archive / Wyoming / Tornado Warnings in 2004

Tornado Warning 15, NWS Rapid City, SD

September 14, 2004Weston County, Wyoming

NWS Rapid City, SD issued this tornado warning at Sep 14, 2004, 2:09 PM MDT for Weston County, Wyoming. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2004, 2:09 PM MDT (20:09 UTC)
Expired
Sep 14, 2004, 3:15 PM MDT
In force
66 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Weston County, WY

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 443 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-141 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Sep 14, 2:00 PM MDT, 9 minutes earlier.

Area forecast discussion, Sep 14, 2:00 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT TUE SEP 14 2004

.DISCUSSION...VIGOROUS SHORT WAVE IS MOVG THRU WY ATTM PER WATER
VAPOR IMAGERY AND CONVECTION IS RAPIDLY FIRING ACRS NERN WY. A SFC
LOW IS DEEPENING OVR NERN WY IN RESPONSE TO SHORT WAVE AND IS
HELPING AID IN CONVECTIVE DEVELOPMENT. SHEAR PROFILES ARE MORE THAN
SUFFICIENT FOR ROTATING UPDRAFTS ESPECIALLY FROM NERN WY THRU THE
BLACK HILLS AND INTO SWRN SD. GIVEN COLD AIR ALOFT WITH UPR SYSTEM
WILL NEED TO MONITOR FOR SVR WX AND POSSIBLE TORNADO THREAT.

TONIGHT...CONVECTION WILL BECOME MORE WDSPRD THIS EVE AS STRONG
SHORT WAVE MOVES THRU. HAVE GONE LIKELY POPS MAJORITY OF CWFA. SVR
WX THREAT SHOULD BE LIMITED TO THIS EVE ACRS WRN AND SWRN PORTIONS
OF THE CWFA...ALSO BEST DYNAMICS FOR SVR WX SHOULD REMAIN A BIT
SOUTH OF CWFA. GIVEN LO LVL SHEAR PROFILES...A FEW TORNADOES ARE
POSSIBLE ACRS THE WRN/SWRN CWFA. WINDS WILL SLOWLY SHIFT TO THE NW
FROM WEST TO EAST AS SFC LOW WORKS ACRS CWFA.

WED...SHORT WAVE TROF WILL EXIT THE CWFA WITH ONLY A FEW LINGERING
MRNG -SHRA ACRS THE ERN CWFA. SUBSIDENCE IN WAKE OF TROF WILL BRING
DECREASING CLOUDS AND COOL W/NW WINDS.

THU-FRI...ZONAL FLOW ALOFT WITH ONLY A FEW MINOR DISTURBANCES MOVG
THRU THE NRN PLAINS. CONSENSUS IS TO LEAVE FCST DRY AS FORCING WILL
BE WEAK AND MOISTURE LIMITED. TEMPS SHOULD BE NEAR THE HIGH END OF
GUIDANCE GIVEN WEAK WLY BL FLOW.

EXTENDED...DEEPENING TROF ACRS THE WRN CONUS WILL LEAD TO AMPLIFIED
RIDGE THRU THE NRN PLAINS EARLY IN THE PD. THIS WILL LEAD TO DRY WX
AND WARMING TEMPS. PCPN CHANCES WILL INCREASE BY LATE IN THE WEEKEND
AS UPR TROF NEARS THE NRN PLAINS. OPS GFS IS A LITTLE FASTER THAN
ENSEMBLE CONSENSUS WITH THIS TROF...AND THIS SLOW DOWN HAS BEEN
REFLECTED IN THE FCST.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

JOHNSON
Hazardous weather outlook, Sep 14, 6:00 AM MDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE SEP 14 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 1:57 PM MDTTornado WarningUNRCampbell48 min

Nearby

Tornado Warnings in Wyoming, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.